Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

HIV Life >> Gay Men

Pages: 1
Rivy
Unregistered

Neropathy
      #54022 - 01/06/03 06:01 PM

Hello! I'm a 40 yro, hispanic gay male that recenly come down with a case of neropathy -nerve and shock through out my 10 toes..Ouch! I have trouble walking because my toes are so numb that I'm scared that they may crack or fall off--being unable to deal with the sharp pain at times and it is just be bothersome at times.
is anyone going through the same thing and if you are do you have any concept of how long this will last?
--Rivy aka Johnny



Post Extras: Remind Me!   Notify Moderator  
Anonymous
Unregistered

Re: Neropathy new
      #54285 - 01/08/03 04:34 PM

Know where you are at! Ask your doctor, but my guess is that it may be medication related. There are infections and lymph node swelling that can cause problems, but not like some of the medication. In my experience, it only gets worse.

For me the big one was Zerit (an NRTI), which caused severe pain from the knees down. I read an article from Seattle Treatment Education Project about this, and one of the suggestions was alpha lipoic acid (health food store) 100 mg 3 times a day (you can take more if needed). In my personal experience, it worked wonders. Relief started in 24 hours. It also has strong antioxidant properties along with reducing mitochondrial damage (things needed by HIV/AIDS patients). My doctor was impressed, as he otherwise did not have a lot to offer, other than to change medications that were working well.

Two other things that are important - 1) exercise to keep down medication toxicity, and 2) watch sugar intake. Sugar seems to make the problem worse.

Hope this helps.





Post Extras: Remind Me!   Notify Moderator  
Rivy
Unregistered

Re: Neropathy new
      #54310 - 01/08/03 06:11 PM

Thanks for your input...I haven't purchase the Alpha vit. but I will do so to see if it works wonders. What sort of excerise do one do to help. I thought about excerise but the neropathy is bothersome to just go to the gym.
I was wondering if Zert is the cause of neropathy why isn't that off the market? Why are so many doctor's giving it to their patients when they know that it is the number one cause-?
---Rivy



Post Extras: Remind Me!   Notify Moderator  
Anonymous
Unregistered

Re: Neropathy new
      #54420 - 01/09/03 04:51 PM

Well, as far as the Zerit, it does not always cause neuropathy, and it is a good tool in the arsenal.

As far as exercise, just some type of resistance exercise. For me that is weightlifting at the gym, but sometimes is is just doing squats, toe rises, situps, pushups at home. Remember about things around the house that have weight - gallon containers, etc. It doesn't need to cost or need to last but a few minutes here and there. If you want to set aside time, 15 minutes a day or even every other day.

Good luck, as I have been a gym person for 14 years against this disease, and have been doing the alpha lipoic for almost as long as I have been on meds - 4 years or so. I usually go to the gym 2 times a week for about an hour. I don't do much aerobic, as work keeps me on my feet a lot, and do not need to burn excess calories and want to maintain my muscles & energy. Still works. Sometimes my feet will feel cold, or a little tingle, but that is about it.

Cheers.



Post Extras: Remind Me!   Notify Moderator  
Rivy
Unregistered

Re: Neropathy new
      #54468 - 01/10/03 04:29 PM

Thank you! I am trying to attend our NMAS(New Mexico AIDS Service) Gym that is down the street from where I live. I will schedule my time to go and excercise my upper body parts and wait for a break in the neropathy to do squats and build my butt up to look like a butt again.
Thanks again for you suggestions.
{{{Hugs}}}
--Rivy



Post Extras: Remind Me!   Notify Moderator  
kl85
Member

Reged: 08/29/01
Posts: 37
Loc: Oregon, USA
Re: Neropathy new
      #54469 - 01/10/03 05:11 PM

You're more than welcome. I know how disabling neuropathy can be, especially if you are used to being on your feet alot. Although working out at a gym is good for vanity, the benefits beyond that are priceless. In the early days of HIV, the first thing that I noticed about the people who were doing well were that they exercised.

It got me started back in '87, and has kept me going somewhat faithfully. The side benefit of looking better than I did pre-HIV, more built, was a nice side effect. It also is a benefit in controlling lipodystrophy and loss of muscle mass. I think it improves food utilization also. Exercise causes release of endorphines (natural pain killers) as well.

Alpha lipoic acid is not real cheap, but according to information I have read is that you would have to be Bill Gates to afford to overdose on it. Start with 50 mg twice a day and go up from there. You can always add more later.
The article in STEP magazine that got me started said something like 200 mg three times a day. One other thing to note: pills seem to work better than capsules, and are cheaper. Health food stores can order it for you. Your Life is one brand that I have bought, but is not locally available anymore. The one I use now is made by Solaray, which a local health food store keeps in stock for me now, which is appreciated.

Good luck & hugs back to you.






Post Extras: Remind Me!   Notify Moderator  
Rivy
Unregistered

Re: Neropathy new
      #54520 - 01/11/03 06:43 PM

Wow! Kevin,
You seem to know you stuff. I am going to copy you e-mail for me to carry around in my backpack when I find myself going to the gym. If you don't mind I would like to post it for others at our NMAS gym . I will only do it if you agree. I think you are an inspiration.
Can I get a picture of you. My e-mail is rivywolf@hotmail.com.
thank you for the encouraging thoughts.
{{{Hugs and Kisses}}}
---rivy



Post Extras: Remind Me!   Notify Moderator  
kl85
Member

Reged: 08/29/01
Posts: 37
Loc: Oregon, USA
Re: Neropathy new
      #54647 - 01/13/03 04:27 PM

Yes Rivy, feel free to post it at the gym.

I just feel fortunate to have the information that has been given to me by others, and is definately worth more if it can be passed on and help others.

I would send you a picture, but do not have any at this time. I need some cooperation from a certain somebody to do that, and he gets jealous at times. But it will happen, as I would like to have for my own reference.

Cheers.

Kevin



Post Extras: Remind Me!   Notify Moderator  
Anonymous
Unregistered

Re: Neropathy new
      #55975 - 01/24/03 08:00 PM


Rivy, I also was overwhelmed with neuropathy that caused extreme pain in my toes and feet. My doctor said it was just a side effect of the meds. I started going to an acupuncturist twice a month and the pain has now decreased about 80%. It took a couple months before the treatments started taking affect. Good luck.




Post Extras: Remind Me!   Notify Moderator  
Pages: 1


What's New at TheBody.com

Additional Information
0 registered and 1 anonymous users are browsing this forum.

Moderator:  TheBody, bogart, crabman, riverprincess 

Permissions
      You cannot start new topics
      You cannot reply to topics
      HTML is enabled
      UBBCode is enabled

Thread views: 4623

 
Jump to

Contact Us | Privacy Statement The Body

*
UBB.threads™ 6.2.3